Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 205, NWS Mobile, AL

December 31, 2002

NWS Mobile, AL issued this severe thunderstorm warning at Dec 31, 2002, 5:02 AM CST. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 31, 2002, 5:02 AM CST (11:02 UTC)
Expired
Dec 31, 2002, 6:00 AM CST
In force
58 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 31, 2:31 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Dec 31, 2:31 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 AM CST MON DEC 30 2002

FORECAST TIMING LOOKS PRETTY GOOD AND AM NOT ANTICIPATING MANY
CHANGES...WILL LIKELY BE SOME CHANGES BASED ON RADAR TRENDS AND 06Z
MODEL RUNS JUST PRIOR TO ISSUE. SQUALL LINE MOVING ACROSS WESTERN
MISSISSIPPI WILL ARRIVE AROUND DAYLIGHT...BUT RAIN WILL HAVE ALREADY
SPREAD ACROSS MY MISSISSIPPI ZONES AND PARTS OF SOUTHWEST ALABAMA
FROM CONVECTION DEVELOPING IN ADVANCE OF SQUALL LINE.  INSTABILITY
CONTINUES TO BE THE LIMITING FACTOR WITH THIS SYSTEM...WITH LOW
CAPES OF 200-400 ONLY ADVANCING INTO THE COASTAL AREA EARLY THIS
MORNING...SHOWERS AND THUNDERSTORMS IN ADVANCE OF MAIN LINE MAY EVEN
STABILIZE AIR MASS FOR A FEW HOURS AND TAKE THE EDGE OF SQUALL
LINE...IN ANY EVENT WILL CONTINUE SEVERE WORDING AND MENTION OF
HEAVY RAIN.  LIKELY TOO LATE FOR A FLASH FLOOD WATCH...AND STILL
BORDERLINE WITH GUIDANCE...MISSISSIPPI COUNTIES NEED 2.2 TO 2.6 IN
THREE HOURS AND ALABAMA COUNTIES 3 TO 4. HPC SUGGESTING 11/2 TO 2
INCHES WITH SQUALL LINE.  SURFACE LOW FORECAST TO MOVE UP THE AL/MS
BORDER THIS AFTERNOON WITH UPPER LOW AND COLD CORE OF TEMPERATURES
ALOFT SHOULD CONTINUE RISK OF STORMS INTO LATE AFTERNOON AND EARLY
EVENING. LOOKS LIKE CLOUDS WILL HANG AROUND INTO NEW YEARS DAY AS
UPPER LOW DEPARTS SLOWLY TO THE NORTHEAST.

MARINE...SMALL CRAFT ADVISORY REMAINS FOR ALL ZONES BUT WILL BUMP UP
THE WINDS SPEED A BIT FOR TODAY.  WINDS WILL GRADUALLY VEER TO THE
WEST LATER TONIGHT AS SURFACE LOW MOVES NORTHWARD.

FIRE...WILL BE WINDY BUT WET WITH SQUALL LINE CROSSING AREA TODAY
AND POSSIIBILITY OF RAIN LINGERING INTO TONIGFHT. FIRZE STRONG 40
MPH TRANSPORT WINDS WILL BE OFFSET BY LOW MIXING HEIGHTS...THUS
KEEPING DISPERSION INDICES BELOW CRITICAL LEVELS...ALTHOUGH STILL
GOOD IN THE 55-65 RANGE.  WIDESPREAD THUNDERSTORM ACTIVITY IS
EXPECTED ON TUESDAY.

P.S.

AFTER REVIEWING DATA...THINK I WILL GO AHEAD AND ISSUE A FLASH FLOOD
WATCH FOR MY INLAND MISSISSIPPI COUNTIES THROUGH TONIGHT. THE
CHICKASWHAY RIVER WAS STILL ABOVE FLOOD STAGE MONDAY
MORNING...CURRENT RAIN AND ADDITIONAL RAIN COULD EASILY EXCEED
GUIDANCE.

PRELIMINARY CCF NUMBERS...
MOB TE 070/048 061/045 059 11+41
PNS TE 068/050 061/047 062 11+42
DTS TE 067/054 060/050 063 11+52
GZH TE 066/049 057/042 058 11+52
2RO TE 067/047 055/040 055 11+52
61A TE 067/049 057/042 058 11+52

MOB...
AL...SMALL CRAFT ADVISORY TODAY GMZ630-650-670.
FL...SMALL CRAFT ADVISORY TODAY GMZ655-675.
MS...FLASH FLOOD WATCH TODAY THROUGH 04Z MSZ067-075-076-078-079.
Hazardous weather outlook, Dec 30, 3:50 PM CST, 13 hours 12 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-310600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
350 PM CST MON DEC 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS THIS EVENING...WILL BECOME
SCATTERED IN NATURE MAINLY AFTER MIDNIGHT. LOCALLY HEAVY RAINS ARE
POSSIBLE LATE...MAINLY OVER SOUTHEAST MISSISSIPPI. THE MAIN AREA OF
ORGANIZED SHOWERS AND THUNDERSTORMS IS EXPECTED TO STAY TO THE WEST
OF SOUTHEAST MISSISSIPPI TONIGHT. SINCE MANY RIVERS IN THE AREA ARE
STILL NEAR OR ABOVE FLOOD STAGE...ADDITIONAL HEAVY RAIN WILL RUNOFF
QUICKLY. THE RIVERS WILL LIKELY RISE TO ABOVE FLOOD STAGE AGAIN BY
MID WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS
AND HAM RADIO OPERATORS MAY BE NECESSARY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

...SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY WITH LOCALLY HEAVY
RAINS CONTINUING...

WITH A STRONG AREA OF SURFACE LOW PRESSURE PASSING SLOWLY ACROSS THE
DEEP SOUTH...COUPLED WITH VERY COLD TEMPERATURES AROUND -20
DEGREES CELSIUS HIGH IN THE ATMOSPHERE...SEVERE THUNDERSTORMS ARE
POSSIBLE TUESDAY. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREAT IN ANY SEVERE THUNDERSTORMS TUESDAY.

ADDITIONAL HEAVY RAIN WILL LIKELY AGGRAVATE RIVER FLOODING
PROBLEMS WHICH WILL LINGER INTO THE MIDDLE OF THE WEEK.

NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH SUNDAY.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 3:47 AM CSTSpecial Marine WarningMOB118 min
Dec 31, 3:47 AM CSTSpecial Marine WarningMOB118 min
Dec 31, 4:08 AM CSTSevere Thunderstorm WarningMOB52 min
Dec 31, 4:13 AM CSTSevere Thunderstorm WarningMOB62 min
Dec 31, 4:31 AM CSTSevere Thunderstorm WarningMOB44 min
Dec 31, 5:46 AM CSTSevere Thunderstorm WarningMOB44 min
Dec 31, 5:50 AM CSTSevere Thunderstorm WarningMOB40 min
Dec 31, 6:06 AM CSTSevere Thunderstorm WarningMOB54 min
Dec 31, 6:20 AM CSTTornado WarningMOB25 min
Dec 31, 6:29 AM CSTSpecial Marine WarningMOB91 min
Dec 31, 6:29 AM CSTSpecial Marine WarningMOB91 min
Dec 31, 6:47 AM CSTSevere Thunderstorm WarningMOB58 min
Dec 31, 7:02 AM CSTSevere Thunderstorm WarningMOB58 min
Dec 31, 7:32 AM CSTSevere Thunderstorm WarningMOB28 min
Dec 31, 7:58 AM CSTSevere Thunderstorm WarningMOB47 min
Dec 31, 7:59 AM CSTSevere Thunderstorm WarningMOB46 min
Dec 31, 8:01 AM CSTSpecial Marine WarningMOB119 min
Dec 31, 8:01 AM CSTSpecial Marine WarningMOB119 min
Dec 31, 8:01 AM CSTSpecial Marine WarningMOB119 min
Dec 31, 8:01 AM CSTSpecial Marine WarningMOB119 min
Dec 31, 8:12 AM CSTFlash Flood WarningMOBMobile4 hr
Dec 31, 8:40 AM CSTSevere Thunderstorm WarningMOB50 min
Dec 31, 9:47 AM CSTSevere Thunderstorm WarningMOB58 min
Dec 31, 9:55 AM CSTSpecial Marine WarningMOB65 min
Dec 31, 10:45 AM CSTSevere Thunderstorm WarningMOB30 min
Dec 31, 9:10 AM CSTTornado WarningMOBEscambia, Santa Rosa35 min
Dec 31, 9:45 AM CSTTornado WarningMOBOkaloosa45 min
Dec 31, 9:47 AM CSTTornado WarningMOBSanta Rosa28 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.